Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 153, NWS Tallahassee, FL

August 18, 2000Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 18, 2000, 6:23 PM CDT for Jackson County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2000, 6:23 PM CDT (23:23 UTC)
Expired
Aug 18, 2000, 7:00 PM CDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jackson County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS52 KTAE 182323
SVRTLH
FLC063-190000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
623 PM CDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JACKSON COUNTY IN FLORIDA

* UNTIL 700 PM CDT

* AT 621 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES     
  NORTHWEST OF MARIANNA MUNI A/P...OR ABOUT 17 MILES NORTHEAST OF    
  CHIPLEY...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARIANNA BY 640 PM CDT
  OAKDALE BY 650 PM CDT

* THIS STORM WILL LIKELY PRODUCE DAMAGING WINDS AND POSSIBLY LARGE   
  HAIL. 


LAT...LON 3091 8522 3091 8533 3068 8538 3069 8515

.END
5 MOLLERE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:20 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 18, 1:20 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT FRI AUG 18 2000

CURRENTLY: VISIBLE SATELLITE SHOWED LOW/MID CLOUDS INCREASING OVER
NRN AL/GA AHEAD OF AN APPROACHING FRONT OVER OH VALLEY. CLOSER TO
HOME...E-W SURFACE RIDGE SPRAWLED FROM WRN ATLANTIC THRU FL INTO
GULF. AXIS OF UPPER RIDGE STILL TO OUR W W/ N-NE FLOW. GULF SEA
BREEZE CU RESTICTED TO NEAR THE COAST W/ A FEW MID CLOUDS ASSOCD W/
E-W BOUNDARY LAYER SHEAR AXIS FROM WRN FL BIG BEND INTO ERN FL
PNHDL. SHOWERS REPORTED EARLIER THIS MORNING MOVED INTO COASTAL
WATERS & DISSIPATED. TEMPS RANGE FROM MID-UPR 90S INLAND (HOT SPOTS
DHN& ABY AT 99) TO 85-90 IMMEDIATE COAST. PREVAILING WINDS WERE W-SW
5-10 KTS.

SHORT-RANGE/ZFP: 18/12Z MODEL SUITE IN GOOD AGREEMENT WITH LARGE
SCALE FEATURES. BROAD UPPER RIDGE OVER SRN 1/2 CONUS W/ AXIS OVER TX
RETROGRADES SLIGHTLY AS SHORT WAVE ENERGY CURRENTLY IN THE UPPER MS
AND OH VALLEYS MOVES E AND AMPLIFIES AN E COAST TROUGH WHICH REMAINS
IN PLACE THROUGH SAT BEFORE LIFT NEWD SAT NIGHT/SUN. MEANWHILE...A
COLD FRONT IN THE OH VALLEY MOVES SWD INTO SRN AL/GA LATE SAT INTO
SUN. THE FRONT THEN STALLS ACROSS OUR CWFA AS WEAK WAVES FORM ON IT.

THE 1000-700 MB FLOW WILL BE GENERALLY NW 10 KT OR GREATER SAT W/ A
SLIGHT WLY COMPONENT SUN. THIS REGIME FAVORS HIGHER POPS MOST
AREAS...PARTICULARLY SE AL & ERN FL BIG BEND. MODEL SOUNDINGS IN
CONCENSUS W/ GRADUAL INCREASE IN PRECIP WATER (ETA THE WETTEST AT 2)
THRU EARLY SUN. TIME-HEIGHT SECTIONS SIMILAR GREATER THAN 60% RH BELOW
650 MB. SOME LIFT NOTED LATE SAT/EARLY SUN (STRONGEST W/ ETA -8
MB/SEC) IN PROXIMITY TO FRONTAL BOUNDARY. MODEL QPFS DO DIVERGE. ETA
MORE PLAUSIBLE SOLUTION AS NGM OVERDOES PCPN TONIGHT & SAT ASSOCD W/
SHEAR AXIS OVER FL. ETA QPF AMOUNTS W/ FRONT ARE LIGHT...GENERALLY
LESS THAN A HLAF INCH.

FOR POPS...WILL KEEP LESS THAN 20% FL ZONES & 20% ELSEWHERE TONIGHT.
WILL INCREASE POPS TO CHANCE CATEGORY SAT (HIGHEST SE AL/SW GA ZONES
IN CLOSER PROXIMITY TO FRONT). CHANCE CONTINUES SAT NIGHT AS FRONT
DROPS S INTO SE AL/S GA. TAPER POPS OFF SUN FROM N TO S AS FRONT STALLS
NEAR FL/GA BORDER. FOR TEMPS...AIRMASS BEHIND FRONTAL BOUNDARY NOT
SIG COOLER OR DRIER W/ ONLY SLIGHT MODERATION IN HIGH TEMPS
EXPECTED. TRENDED CLOSER TO FWC NUMBERS.

MEDIUM-RANGE/EFP: 18/00Z MRF BRINGS FRONT THRU ALL BUT EXTREME SE
PORTION OF OUR CWFA & STALLS IT JUST S OF A JAX-CTY LINE SUN & MON
AS SERIES OF WEAK SURFACE WAVES FORM & RIDE NEWD ALONG BOUNDARY.
FRONT THEN BECOMES DIFFUSE OR WASHES OUT TUE. MEAN 1000-700 MB FLOW
REMAINS NE-E 10 KTS OR LESS THRU PERIOD. MRF LAYER RH FOR SAME
PERIOD SHOWS SOME DRYING OVER OUR NW ZONES W/ RH VALUES <40%
SUN...BUT ATLANTIC/GULF MOISTURE INCREASES & SPREADS NWWD MON & TUE.
BOTTOMLINE: RETURN TO NEAR CLIMO TEMPS & POPS W/ EMPHASIS ON
MAINLY AFTN/EVE CONVECTION.

MARINE: MOSTLY SW WINDS 5-10 KTS TONIGHT...INCREASING TO 10-15 KTS
SAT AFTN & NIGHT AS SFC/BNDRY LAYER PRESSURE GRADIENT TIGHTENS AHEAD
OF APPROACHING COLD FRONT. SEAS LIKEWISE BUILD FROM 1-2 FT TONIGHT
TO 3-4 FT SAT NIGHT. ISOLD MAINLY LATE NIGHT/MORNING CONVECTION BECOMES
WDLY SCT TO SCT SAT NIGHT.

FIRE WX: NO CONCERNS W/ DEWPTS IN THE 70S & LOWEST MIN RH/S AT OR
ABOVE 45%.

PRELIM CCF...
TLH 074/097 074/093 1335
PFN 079/091 080/090 1335
DHN 076/095 075/092 2433
ABY 076/095 074/092 2433
VLD 074/096 073/093 2334

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MAJ

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:26 PM CDTSevere Thunderstorm WarningTAEWalton49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.